Medicines safety alert - Erythromycin therapy

Erythromycin in babies and infants has been associated with an increased risk of infantile hypertrophic pyloric stenosis.

Erythromycin is an antibiotic licensed for use in both adults and children (including infants and babies). In children, it is used often to treat ear or chest infections. 

The Medicines and Healthcare products Regulatory Agency (MHRA) are advising healthcare professionals (HCPs) that:  

  • Updates have been made to the estimated frequency of increased risk of infantile hypertrophic pyloric stenosis associated with use of erythromycin in infants. The risk is particularly increased in the first 14 days after birth.  
  • HCPs are advised to weigh the benefit of erythromycin therapy in infants (including use in conditions associated with significant mortality or morbidity such as pertussis or chlamydia) against the potential risk of infantile hypertrophic pyloric stenosis.  
  • If infants are being treated with erythromycin, HCPs should advise parents to seek advice from their doctor if vomiting or irritability with feeding occurs in infants and babies during the treatment with erythromycin.  
  • Report suspected adverse drug reactions (ADRs) associated with erythromycin to the Yellow Card scheme.

  For further information, see the MHRA alert below.